Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

An inverse problem for circle packing and conformal mapping


Authors: Ithiel Carter and Burt Rodin
Journal: Trans. Amer. Math. Soc. 334 (1992), 861-875
MSC: Primary 52C15; Secondary 30C20, 30C30, 51M15
MathSciNet review: 1081937
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Figure 1.1 illustrates the fact that if a region is almost packed with circles of radius $ \varepsilon $ in the hexagonal pattern and if the unit disk is packed in an isomorphic pattern with circles of varying radii then, after suitable normalization, the correspondence of circles converges to the Riemann mapping function as $ \varepsilon \to 0$ (see [15]). In the present paper an inverse of this result is obtained as illustrated by Figure 1.2; namely, if the unit disk is almost packed with $ \varepsilon $-circles there is an isomorphic circle packing almost filling the region such that, after suitable normalization, the circle correspondence converges to the conformal map of the disk onto the region as $ \varepsilon \to 0$. Note that this set up yields an approximate triangulation of the region by joining the centers of triples of mutually tangent circles. Since this triangulation is intimately related to the Riemann mapping it may be useful for grid generation [18].


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 52C15, 30C20, 30C30, 51M15

Retrieve articles in all journals with MSC: 52C15, 30C20, 30C30, 51M15


Additional Information

DOI: http://dx.doi.org/10.1090/S0002-9947-1992-1081937-X
PII: S 0002-9947(1992)1081937-X
Keywords: Discrete conformal geometry, circle packing, numerical conformal mapping, grid generation
Article copyright: © Copyright 1992 American Mathematical Society